Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 366, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 1997, 10:27 PM CDT for Culberson County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 22, 1997, 10:27 PM CDT (03:27 UTC)
- Expired
- Oct 22, 1997, 11:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 3.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1971 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 230329 RRA SVRMAF TXC109-230415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1027 PM CDT WED OCT 22 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...SOUTHERN CULBERSON COUNTY AT 1025 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES EAST OF VAN HORN OR 18 MILES WEST OF KENT MOVING EAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. MURDOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 8:57 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Oct 22, 8:57 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 855 PM CDT WED OCT 22 1997 KMAF 88D SUGGEST CONVECTION IS BEGINNING TO DEVELOP ACROSS THE WRN AREAS AS WATER VAPOR IMAGERY PER GARP SUGGEST DRY SLOT AND ASSOCD MID-LEVEL INSTABILITY MAY BE A FACTOR. 21Z RUC CONTINUES TO SUPPORT CYCLONIC CIRC W OF EL PASO CITY MOVING E THRU THE NIGHT SPREADING QG FORCING INTO W TX/SE NM. QG FORCING COINCIDENT WITH STEEPENING LR'S ALONG WITH BETTER LOW-LE@VEL MSTR AND STRENGTHENING LLJ E OF THE MTNS SUGGEST AT LEAST SCT TSTMS. NO CHANGES NEEDED ATTM. COORD WITH LBB/EPZ. GPM/SVG
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.